Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 109, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 16, 2016, 11:24 PM EDT for 5 counties in North Carolina. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2016, 11:24 PM EDT (03:24 UTC)
- Expired
- Jun 17, 2016, 12:45 AM EDT
- In force
- 81 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Durham County, NC, Granville County, NC, Orange County, NC, Person County, NC, Vance County, NC
The radar
The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2257 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
316
WUUS52 KRAH 170324
SVRRAH
NCC063-077-135-145-181-170445-
/O.NEW.KRAH.SV.W.0109.160617T0324Z-160617T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1124 PM EDT THU JUN 16 2016
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PERSON COUNTY IN CENTRAL NORTH CAROLINA...
NORTHERN ORANGE COUNTY IN CENTRAL NORTH CAROLINA...
SOUTHERN VANCE COUNTY IN CENTRAL NORTH CAROLINA...
CENTRAL GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA...
NORTHWESTERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 1245 AM EDT
* AT 1123 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ELMO TO NEAR RINGGOLD TO DANVILLE CITY...MOVING
EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HENDERSON...OXFORD...ROXBORO...CREEDMOOR...BUTNER...KITTRELL...
ROUGEMONT...CONCORD...STEM AND LAKE BUTNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
SOME WIND DAMAGE WITH THESE STORMS WILL OCCUR BEFORE ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3653 7905 3643 7889 3627 7830 3623 7834
3623 7838 3617 7842 3616 7843 3618 7849
3609 7860 3607 7881 3616 7916 3623 7926
3624 7926 3624 7915 3654 7914
TIME...MOT...LOC 0323Z 292DEG 38KT 3667 7917 3657 7928 3658 7944
HAIL...<.75IN
WIND...60MPH
$$
773 follow-up statements
172
WWUS52 KRAH 170402
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1202 AM EDT FRI JUN 17 2016
NCC063-077-135-145-181-170445-
/O.CON.KRAH.SV.W.0109.000000T0000Z-160617T0445Z/
PERSON NC-ORANGE NC-VANCE NC-GRANVILLE NC-DURHAM NC-
1202 AM EDT FRI JUN 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR PERSON...NORTHERN ORANGE...SOUTHERN VANCE...CENTRAL GRANVILLE AND
NORTHWESTERN DURHAM COUNTIES...
AT 1202 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ROXBORO TO NEAR LEASBURG TO TOPNOT...MOVING
SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HENDERSON...OXFORD...ROXBORO...CREEDMOOR...BUTNER...KITTRELL...
ROUGEMONT...CONCORD...STEM AND LAKE BUTNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3651 7904 3643 7889 3627 7830 3623 7834
3623 7838 3617 7842 3616 7843 3618 7849
3609 7860 3607 7881 3616 7916 3623 7926
3624 7926 3624 7915 3650 7914
TIME...MOT...LOC 0402Z 303DEG 31KT 3648 7899 3638 7910 3639 7926
HAIL...<.75IN
WIND...60MPH
$$
77668
WWUS52 KRAH 170423
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1223 AM EDT FRI JUN 17 2016
NCC181-170431-
/O.CAN.KRAH.SV.W.0109.000000T0000Z-160617T0445Z/
VANCE NC-
1223 AM EDT FRI JUN 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VANCE COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF VANCE
COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3651 7903 3643 7889 3633 7851 3615 7865
3607 7881 3616 7916 3623 7926 3624 7926
3624 7915 3650 7914
TIME...MOT...LOC 0421Z 296DEG 30KT 3640 7882 3630 7896 3625 7925
$$
NCC063-077-135-145-170445-
/O.CON.KRAH.SV.W.0109.000000T0000Z-160617T0445Z/
PERSON NC-ORANGE NC-GRANVILLE NC-DURHAM NC-
1223 AM EDT FRI JUN 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR PERSON...NORTHERN ORANGE...SOUTHERN GRANVILLE AND NORTHWESTERN
DURHAM COUNTIES...
AT 1221 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES EAST OF ROXBORO TO 6 MILES NORTH OF ROUGEMONT
TO NEAR PROSPECT HILL...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
OXFORD...ROXBORO...CREEDMOOR...BUTNER...ROUGEMONT...CONCORD...STEM...
LAKE BUTNER...LAKE MICHIE AND SURL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
RALEIGH.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3651 7903 3643 7889 3633 7851 3615 7865
3607 7881 3616 7916 3623 7926 3624 7926
3624 7915 3650 7914
TIME...MOT...LOC 0421Z 296DEG 30KT 3640 7882 3630 7896 3625 7925
HAIL...<.75IN
WIND...60MPH
$$
77203
WWUS52 KRAH 170435
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1235 AM EDT FRI JUN 17 2016
NCC063-077-135-145-170445-
/O.EXP.KRAH.SV.W.0109.000000T0000Z-160617T0445Z/
PERSON NC-ORANGE NC-GRANVILLE NC-DURHAM NC-
1235 AM EDT FRI JUN 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR PERSON...NORTHERN ORANGE...
SOUTHERN GRANVILLE AND NORTHWESTERN DURHAM COUNTIES WILL EXPIRE AT
1245 AM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
RALEIGH.
LAT...LON 3651 7903 3643 7889 3633 7851 3615 7865
3607 7881 3616 7916 3623 7926 3624 7926
3624 7915 3650 7914
TIME...MOT...LOC 0434Z 292DEG 38KT 3640 7882 3630 7896 3625 7925
$$
77What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 9:43 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 16, 9:43 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 943 PM EDT THU JUN 16 2016 .SYNOPSIS... An approaching upper trough will bring a cold front into central NC tonight, followed by a cooler northeasterly flow for the upcoming weekend. A warming trend will commence by early next week as an upper level ridge builds back over the region. && .NEAR TERM /through Tonight/... As of 943 PM Thursday... Strong to locally severe thunderstorms possible over the northern Piedmont and northeast Coastal Plain through around 200 am... We most likely will not need a Severe Thunderstorm Watch for the Raleigh CWA; however, the line of convection is behaving generally as anticipated as it pushes into southern VA. The main thrust of the damaging wind potential continues to be in the Richmond to Norfolk areas with the line. The line has been building back westward and extends across southwest VA westward into KY. Earlier thinking was the the timing of the line of convection from the north (late evening) would limit the severe threat for our region as the line weakens. This still looks most likely, yet we still yet may have to issue some Warnings for the northern tier, especially where the boundary layer has become more favorable with less downslope negating affects. The surface winds have actually backed to the south and southeast (east of the Triad), allowing the low level moisture to increase (dew points now in the 70s). Winds in the Triad are now SW instead of NW, and there is a weak surface trough extending from the lower pressure over central VA - southward into northern NC. This region (along and east of this trough and where the moisture is pooling) is a region that has the best chance of getting localized severe wind gusts with the line. SPC has the slight risk - across our northern tier - and this appears in line with the current data. The line should weaken as it moves into our northern tier of Piedmont counties, but there may still be some damaging wind threat until at least 1200 am or 100 am. We will keep the highest POP for thunderstorms from KINT and KGSO east and northeast to KRDU to KRWI - with the best chance of a few Warnings from Roxboro to KRWI and eastward. Otherwise, areas south and west of the Triad to Fayetteville have little chance of storms with this current event. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... As of 255 PM Thursday... A stronger mid/upper level trof low will dive south across VA and into northern NC towards mid day on Friday. Meanwhile, moisture will be back on the increase in easterly low level flow as a surface low lingers over eastern NC. Dew points will be in the mid to upper 60s with precipitable water edging back above 1.5 inches by afternoon. Instability will be unimpressive with cool air advection wrapping around the low and mid level lapse rates of less than 6C/Km, but expect at least scattered showers due to strong low convergence around the low and secondary frontal zone pushing south juxtapositioned with strong QG/DPVA forcing and favorable diffluence aloft in the lee of the upper short wave. Highs will range from upper 70s in the north where cloudiness will be prevalent early to upper 80s which will benefit from morning insolation. Cloudy skies will linger overnight with perhaps some light showers lingering in the east through around midnight Friday night, but the depth of the moist layer, and loss of lift should prove too shallow and weak to produce any rain in the west. Northerly flow and subsequent earlier clearing across the north will allow temps across the northern tier to fall into the upper 50s, while lows will be in the lower 60s south. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 250 PM Thursday... Our weather for this weekend is shaping up to be very nice as our area will be positioned between a closed upper low offshore of Hatteras and a sprawling ridge that will extend from the four corners region to the Miss Valley. Northerly flow will help facilitate a fairly dry airmass across our area characterized by pwats well under an inch. Low level thicknesses are progged to fall during the weekend, bottoming out near 1370m by early Sunday and resulting in below normal temps. Highs will range from the upper 70s to lower 80s along with lows in the 50s. The pattern will change little early next week (Monday through Monday night) with dry weather continuing, although temps expected to moderate to near normal - highs in the mid 80s and lows around 60. For the mid-week period, a longwave trough is expected to deepen over the east. Look for a cold front to move through Tuesday night or early Wednesday, resulting in isolated to scattered showers/tstms along and ahead of it, followed by additional isolated showers/tstms on Thursday as another short wave trough drops into the base of the long wave trough. This pattern favors near to slightly below normal temps. && .AVIATION /00Z Friday through Tuesday/... As of 840 PM Thursday.... 24 Hour TAF Period: A line of convection will approach the area this evening and possibly move into northern portions of central NC and affecting KGSO, KINT, KRDU, and KRWI. If the storms hold together they should move into northern portions of the between 10 PM to midnight and bring the threat of gusty winds and sub-VFR conditions. Otherwise, expect VFR conditions to generally continue with a chance of sub-VFR conditions for locations that receive appreciable rain late this evening into early Friday morning. A cold front will drop southward through the area behind the convective on Friday with north to northwesterly winds developing by mid to late Friday morning at all TAF sites. Sub-VFR cigs (MVFR to possibly IFR) are expected to develop by mid to late afternoon behind the front, with some scattered showers developing during the afternoon. Outlook: Chances of rain will continue into the overnight as a stronger upper trof pivots across the area, with MVFR/IFR ceilings possible tomorrow night in the deeper east to northeast low level flow. Could see stratus return in the eastern TAF sites Saturday night as well in continued northeast flow. Otherwise, VFR conditions are then expected into early next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MLM NEAR TERM...Badgett SHORT TERM...mlm LONG TERM...rah AVIATION...7/mlm
Hazardous weather outlook, Jun 16, 4:37 PM EDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 437 PM EDT THU JUN 16 2016 NCZ007>011-021>028-038>041-172045- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- 437 PM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT. A LINE OF THUNDERSTORMS MAY APPROACH THE NORTHERN PIEDMONT AND NORTHERN COASTAL PLAIN FROM THE NORTH BY MID EVENING. IF THE LINE HOLDS TOGETHER, THERE IS A CHANCE OF A FEW STRONG TO POSSIBLY SEVERE WIND GUSTS BETWEEN 900 PM AND 100 AM TONIGHT. THIS SMALL THREAT WILL BE MAINLY ALONG AND NORTH IF INTERSTATES 40 AND 85. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. NCZ042-043-073>078-083>086-088-089-172045- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 437 PM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. PWB
In the hours before
Special weather statement, Jun 16, 10:52 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1052 PM EDT THU JUN 16 2016
NCZ008>011-170415-
WARREN NC-HALIFAX NC-VANCE NC-GRANVILLE NC-
1052 PM EDT THU JUN 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF WARREN...
HALIFAX...NORTHERN VANCE AND NORTHERN GRANVILLE COUNTIES UNTIL 1215
AM EDT...
AT 1049 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG TO
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CHASE CITY TO
NEAR KEELING. MOVEMENT WAS SOUTHEAST AT 55 MPH.
WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
DEADLY CLOUD TO GROUND LIGHTNING AND HEAVY RAIN WILL ALSO BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ROANOKE RAPIDS...HENDERSON...WARRENTON...HALIFAX...NORLINA...
LITTLETON...ENFIELD...WELDON...STOVALL AND MIDDLEBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
55 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
MONITOR LOCAL RADIO STATIONS AND TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3651 7790 3648 7764 3644 7762 3641 7755
3637 7755 3634 7759 3632 7757 3630 7754
3632 7744 3620 7736 3614 7789 3619 7792
3619 7797 3618 7798 3621 7802 3621 7809
3625 7813 3648 7880 3654 7880 3654 7790
TIME...MOT...LOC 0249Z 299DEG 47KT 3685 7847 3673 7935
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 10:52 PM EDT | Special Weather Statement | RAH | Halifax, Vance, Warren | 83 min |
| Jun 16, 11:02 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Halifax, Person, Vance, Warren | 58 min |
| Jun 17, 12:06 AM EDT | Special Weather Statement | RAH | Halifax | 54 min |
| Jun 17, 12:17 AM EDT | Special Weather Statement | RAH | Vance, Warren | 28 min |
| Jun 17, 1:02 AM EDT | Special Weather Statement | RAH | Alamance, Granville, Orange, Person, Vance, Warren | 58 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.